Alert archive / Hawaii / Flash Flood Warnings in 2008
Flash Flood Warning 7, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 2, 2008, 1:24 PM HST for Hawaii County, Hawaii. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 2, 2008, 1:24 PM HST (23:24 UTC)
- Expired
- Feb 2, 2008, 7:30 PM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 2, 2:29 PM HST | FLOOD | 2 N Hilo, HI | LANDSLIDES ALONG KAIWAIKI ROAD...PUNA SIDE OF GULCH AND LANDSLIDE ALONG HONOLII GULCH. |
| Feb 2, 7:00 PM HST | FLASH FLOOD | 5 Sw Pahala, HI | HAWAII COUNTY CIVIL DEFENSE REPORTED HIGHWAY 11 CLOSED AT KAWA FLATS NEAR MILE POST 58. |
| Feb 2, 7:30 PM HST | FLASH FLOOD | Honomu, HI | 3 LANDSLIDES NEAR KOLEKOLE GULCH AFFECTING HILO BOUND LANES OF HIGHWAY 19. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 336 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 11.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGHW50 PHFO 022328
FFWHFO
HIC001-030230-
/O.NEW.PHFO.FF.W.0007.080202T2324Z-080203T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
124 PM HST SAT FEB 2 2008
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 430 PM HST
* AT 120 PM HST...WEATHER RADAR SHOWED HEAVY SHOWERS AND ISOLATED
THUNDERSTORMS CONTINUING TO MOVE ONTO THE NORTHEASTERN BIG
ISLAND AND THROUGH HILO AND PUNA DOWN TO SOUTH POINT.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
VOLCANO...PEPEEKEO...PAPAIKOU...PAHOA...LAUPAHOEHOE...KEAAU...
KAPOHO...HONOMU...HAWAIIAN PARADISE PARK...HAWAIIAN BEACHES...
HAKALAU...GLENWOOD...MOUNTAIN VIEW...KAWA FLATS AND HILO.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 430 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 1897 15580 2006 15525 1948 15476 1924 15510
1917 15540 1888 15568
$$
HOAG4 follow-up statements
000
WGHW50 PHFO 030225
FFWHFO
HIC001-030530-
/O.EXT.PHFO.FF.W.0007.000000T0000Z-080203T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
425 PM HST SAT FEB 2 2008
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 730 PM HST
* AT 4200 PM HST...RADAR SHOWED MODERATE TO HEAVY RAIN OVER THE
ISLAND OF HAWAII FROM LAUPAHOEHOE TO HILO...VOLCANO...PAHALA AND
SOUTH POINT. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
VOLCANO...PEPEEKEO...PAPAIKOU...PAHOA...LAUPAHOEHOE...KEAAU...
KAPOHO...HONOMU...HAWAIIAN PARADISE PARK...HAWAIIAN BEACHES...
HAKALAU...GLENWOOD...HILO...MOUNTAIN VIEW AND KAWA FLATS.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 730 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 1897 15580 2006 15525 1948 15476 1924 15510
1917 15540 1888 15568
$$
CRAIG000
WGHW50 PHFO 030234 CCA
FFWHFO
HIC001-030530-
/O.EXT.PHFO.FF.W.0007.000000T0000Z-080203T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...RESEND
NATIONAL WEATHER SERVICE HONOLULU HI
432 PM HST SAT FEB 2 2008
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 730 PM HST
* AT 430 PM HST...RADAR SHOWED MODERATE TO HEAVY RAIN OVER THE
ISLAND OF HAWAII FROM LAUPAHOEHOE TO HILO TO VOLCANO TO PAHALA AND
SOUTH POINT. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
VOLCANO...PEPEEKEO...PAPAIKOU...PAHOA...LAUPAHOEHOE...KEAAU...
KAPOHO...HONOMU...HAWAIIAN PARADISE PARK...HAWAIIAN BEACHES...
HAKALAU...GLENWOOD...HILO...MOUNTAIN VIEW AND KAWA FLATS.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 730 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 1897 15580 2006 15525 1948 15476 1924 15510
1917 15540 1888 15568
$$
CRAIG000
WGHW50 PHFO 030529
FFWHFO
HIC001-030830-
/O.EXT.PHFO.FF.W.0007.000000T0000Z-080203T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
728 PM HST SAT FEB 2 2008
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 1030 PM HST
* AT 723 PM HST...RADAR SHOWED MODERATE TO HEAVY RAIN CONTINUING
OVER THE SOUTHEASTERN HALF OF THE BIG ISLAND. THE HEAVIEST RAINS
IN THE PAST HOUR HAVE BEEN OVER THE KAU DISTRICT FROM PAHALA TO
NAALEHU AND OVER THE NORTH AND SOUTH HILO DISTRICTS. RUNOFF
LEVELS OVER EAST HAWAII REMAIN VERY HIGH AND SEVERAL ROADS REMAIN
CLOSED INCLUDING HIGHWAYS 19 AND 11. RESIDENTS AND VISITORS ON
THE BIG ISLAND SHOULD AVOID UNNECESSARY TRAVEL.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
VOLCANO...PEPEEKEO...PAPAIKOU...PAHOA...LAUPAHOEHOE...KEAAU...
KAPOHO...HONOMU...HAWAIIAN PARADISE PARK...HAWAIIAN BEACHES...
HAKALAU...GLENWOOD...HILO...MOUNTAIN VIEW AND KAWA FLATS.
THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1030 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 1897 15580 2006 15525 1948 15476 1924 15510
1917 15540 1888 15568
$$
KODAMA000
WGHW50 PHFO 030824
FFWHFO
HIC001-031130-
/O.EXT.PHFO.FF.W.0007.000000T0000Z-080203T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1020 PM HST SAT FEB 2 2008
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 130 AM HST
* AT 1015 PM HST...RADAR AND RAIN GAGES SHOWED MODERATE TO HEAVY
RAIN CONTINUING OVER THE SOUTHEASTERN HALF OF THE BIG ISLAND. THE
HEAVIEST RAINS WERE OVER THE SOUTH HILO AND PUNA DISTRICTS.
ALTHOUGH THE OVERALL TREND SHOWED LESS RAINFALL OVER THE PAST 3
HOURS...STREAM GAGES AND SPOTTER REPORTS INDICATE CONTINUING HEAVY
RUNOFF. HIGHWAY 11 REMAINS CLOSED NEAR MILE POST 58 AND HIGHWAY
19 IS CLOSED AT KAAWALII GULCH. RESIDENTS AND VISITORS ON THE BIG
ISLAND SHOULD AVOID UNNECESSARY TRAVEL.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
VOLCANO...PEPEEKEO...PAPAIKOU...PAHOA...LAUPAHOEHOE...KEAAU...
KAPOHO...HONOMU...HAWAIIAN PARADISE PARK...HAWAIIAN BEACHES...
HAKALAU...GLENWOOD...HILO...MOUNTAIN VIEW AND KAWA FLATS.
THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 130 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 1897 15580 2006 15525 1948 15476 1924 15510
1917 15540 1888 15568
$$
KODAMAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 2, 10:00 AM HST, 3 hours 24 minutes earlier.
Area forecast discussion, Feb 2, 10:00 AM HST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST SAT FEB 2 2008 .SYNOPSIS... WET WEATHER PREVAILS AS SCATTERED MODERATE TO HEAVY SHOWERS TRAVERSE THE ISLANDS CARRIED BY FRESH TRADE WINDS. UNSTABLE CONDITIONS WILL CONTINUE DUE TO AN UPPER LOW PRESSURE CENTER THAT WILL MOVE JUST SOUTHWEST OF KAUAI. TRADE WINDS WILL WEAKEN SOMEWHAT SUNDAY AND MONDAY AND THEN MORE TYPICAL TRADE WIND WEATHER SHOULD RETURN BY THE FIRST PART OF NEXT WEEK. && DISCUSSION... THE UPPER LOW AND PROXIMITY OF THE JET STREAM ARE EXPECTED TO CONTINUE PRODUCING INSTABILITY AND PROLONGING THE WET WEATHER. THE UPPER LOW WILL SHIFT SOUTHWEST KAUAI AND GFS MODEL DEPICTS SHORT WAVES ROTATING AROUND THE BASE OF THE LOW AND OVER OUR ISLANDS THROUGH SUNDAY. MOISTURE AND CONVERGENCE THROUGH THE LOWER HALF OF THE ATMOSPHERE WILL CONTINUE TO FUEL THE SCATTERED MODERATE TO LOCALLY HEAVY SHOWERS OR THUNDERSTORMS THROUGH SUNDAY. DYNAMICS WEAKEN SOMEWHAT MONDAY BUT POPS FOR THE BIG ISLAND WILL BE INCREASED MONDAY DUE TO JET STREAM CORE REMAINING OVER THAT AREA AND CONTINUED MODERATE PRECIPITATION DEPICTED BY MODELS. THERE IS CONSIDERATION OF A FLASH FLOOD WATCH FOR ENTIRE STATE THIS WEEKEND BUT UNDER THESE CONDITIONS OF MODERATE TRADE WIND FLOW THE HEAVY PRECIPITATION TYPICALLY WILL CONTINUE MOVING ACROSS ISLANDS. THE EXCEPTION HOWEVER ARE CERTAIN LOCATIONS WHERE ECHOS MAY CONTINUE TRAINING OVER THE SAME SPOT. AS OF LATE MORNING THE BIG ISLAND AND EAST MAUI CONTINUE ON THE RECEIVING END OF THE WESTWARD MOVING SHOWERS. HEAVY SHOWERS HAVE MOVED ACROSS MAUI AND OAHU THROUGH THE MORNING AND MAY BEGIN INCREASING THIS AFTERNOON OVER KAUAI. SERIOUS FLOODING HAS OCCURRED OVER PART OF THE NORTHEAST BIG ISLAND AND ESPECIALLY AROUND HILO WHERE RAIN GAGES HAVE REPORTED 12 HOUR AMOUNTS OF THREE TO FIVE INCHES AND AS MUCH AS 9 INCHES AT WAIAKEA UKA ENDING AT 8 AM. THE WINTER WEATHER ADVISORY FOR THE BIG ISLAND SUMMITS HAS BEEN EXTENDED THROUGH SUNDAY MORNING BUT THERE IS STILL THE EXPECTATION OF SOUTHERLY ADVECTION OF WARMER AIR RAISING THE FREEZING LEVEL. THE STRONG SURFACE HIGH TO THE NORTH WILL WEAKEN GRADUALLY AS IT SHIFTS EASTWARD THEREFORE SLOW DECREASE IN TRADES EXPECTED THROUGH THE NEXT FEW DAYS... BECOMING LIGHT TO MODERATE BY MID WEEK. WINDS ARE JUST STRONG ENOUGH TO EXTEND GALES OVER WINDIER CHANNELS AND SMALL CRAFT ADVISORIES FOR REMAINING AREAS THROUGH SUNDAY MORNING. SIMILARLY THE TRADE WIND DRIVEN SHORT PERIOD EAST SWELL IS DECREASING SLOWLY AND MAY LINGER INTO MONDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 600 PM HST SUNDAY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND. WINTER WEATHER ADVISORY UNTIL 6AM HST SUNDAY FOR BIG ISLAND SUMMITS. GALE WARNING UNTIL 600 AM HST SUNDAY FOR PAILOLO AND ALENUIHAHA CHANNELS. SMALL CRAFT ADVISORY UNTIL 600 AM HST SUNDAY FOR THE REMAINING HAWAIIAN WATERS. && HOAG
In the hours before
Local storm report, Feb 2, 8:34 AM HST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
834 AM HST SAT FEB 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 AM FLASH FLOOD HILO 19.70N 155.09W
02/02/2008 HAWAII HI EMERGENCY MNGR
SIGNIFICANT PONDING AROUND THE HILO AND PUNA AREA. HEAVY
RAINS AND RUNOFF CONTINUES. GROUND IS SATURATED AND IS
REACHING CRITICAL CONDITIONS. FULL ACTIVIATION OF POLICE
AND FIRE OFFICIALS.
0737 AM FLASH FLOOD HILO 19.70N 155.09W
02/02/2008 HAWAII IN HAWAII HI EMERGENCY MNGR
ROAD CLOSURES IN THE HILO AREA INCLUDE KAMEHAMEHA AVE
FROM MANONO TO PNAHAWAI. PAUAHI STREET FROM KAMEHAMEHA TO
AUPUNI. E KAWAILANI FROM AWAPUHI TO AHUNA. AKOLEA ROAD.
&&
ELAUThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 1:30 AM HST | Flash Flood Warning | HFO | Hawaii | 5 hr |
| Feb 2, 6:53 AM HST | Flash Flood Warning | HFO | Hawaii | 2 hr |
| Feb 2, 7:49 AM HST | Flash Flood Warning | HFO | Hawaii | 116 min |
| Feb 2, 9:34 AM HST | Flash Flood Warning | HFO | Hawaii | 116 min |
| Feb 2, 11:30 AM HST | Flash Flood Warning | HFO | Hawaii | 2 hr |
Nearby
Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.